Selective serotonin reuptake inhibitors (SSRIs) learning module - main section

4.18 Overdose

Blister pack and box

SSRIs are generally safer in overdose than other classes of antidepressant medicines. Features of overdose include the usual side-effects (gastrointestinal effects, headache, drowsiness, agitation, tremor, nystagmus, tachycardia, and electrolyte disturbances). Very large overdoses can lead to cardiac effects (rhythm disorders, hypotension, hypertension), convulsions, and coma.

Factors which increase risk

Concomitant use of other substances, including alcohol, increases the risk of serious adverse effects.


Advice should be sought from National Poisons Information Service. Accidental overdose with small quantity of SSRI does not generally require hospital admission. Those who have deliberately taken an overdose should be referred for assessment. For overdose not complicated with other substances, management usually involves supportive care; there is no specific antidote to SSRIs.

Page 23 of 29

Page last modified: 17 February 2015